Category: 

What Are the Side Effects of Citalopram?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 24 February 2020
  • Copyright Protected:
    2003-2020
    Conjecture Corporation
  • Print this Article

Citalopram is a prescription medication that is commonly used to treat depression, although a doctor may sometimes prescribe it to treat other conditions as well. Common side effects of citalopram include drowsiness, dizziness, and insomnia. Some people taking this medication may also experience headaches, nausea, or excessive sweating. More serious potential side effects of citalopram may include changes in behavior, suicidal thoughts, or trouble breathing.

Most side effects of citalopram are mild and do not cause any significant problems. The drowsiness and dizziness associated with the use of this medication often lessen or go away once the patient adjusts to taking it, although care should still be taken when operating machinery or performing any tasks that require intense focus or concentration. Any questions or concerns about the potential side effects should be discussed with a doctor or other medical professional.

Menstrual changes, black or bloody stools, or severe anxiety or insomnia should be reported to a doctor right away. Additional side effects that should be reported include chest pain, heart palpitations, or unusual burning or tingling sensations on the skin. These side effects could signal the presence of complications that should be further evaluated by a doctor. If diagnosed in time, severe complications, including organ damage, can usually be prevented.

Ad

Personality changes may occasionally occur as side effects of citalopram and need to be reported to a medical professional immediately. Some of these personality changes may include increased levels of agitation, a complete lack of emotion, or suicidal thoughts and behaviors. Memory loss, confusion, or hallucinations may also occur. These side effects may indicate that the dosage needs to be adjusted or the medication should be stopped completely. Any signs that the patient may be forming an addiction to this medication or taking more than the prescribed dosage should be reported right away.

In rare instances, a severe allergic reaction may occur when taking this medication, even if it has been well tolerated in the past. Signs of an allergic reaction may include widespread itching, the development of a rash or hives, and difficulty breathing. In the most severe cases, the patient may begin to have seizures or lose consciousness completely. This should be considered a medical emergency and can be potentially fatal if the patient does not receive immediate medical attention.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email